The word “drug” evokes an image in the minds of many people far different from its actual medical meaning. Because of current concern over drug abuse, the term “drug” is often interpreted to mean marijuana, heroin, LSD, barbiturates, or amphetamines. Actually, a drug is any chemical compound administered to produce a specific effect on the body.
The illicit use of the “psychoactive drugs” (mentioned above) which distort the mental process, hardly needs to be discussed here. Certainly no responsible pilot would consider mixing any of these drugs with flying.
However, legitimate medications taken for minor ailments can also jeopardize safe flight by their subtle or unpredictable effects on the pilot. This includes both prescribed medications and over-the-counter medicines. Even the simplest of home remedies should be suspect, including aspirin, cold tablets, cough mixtures, and laxatives.
Recent studies of aircraft accidents suggest that certain categories of drugs may have side effects which contribute to pilot error, and hence to accidents. These are:
1. Antihistamines: a group of drugs widely prescribed and readily available for sufferers of hay fever and other allergies. Drowsiness is a common side effect.
2. Tranquilizers: a variety of agents usually prescribed for nervousness and hypertension. These, too, may reduce alertness.
3. Reducing agents and “pep” pills: a class of drugs generally containing amphetamines. They can produce a feeling of high spirits and false confidence, while actually crippling one’s judgment and leading to reckless errors.
4. Barbiturates, nerve tonics, and pain killers: a broad category of medications intended primarily to relieve anxiety or reduce pain. These drugs generally suppress mental alertness.
Some other dangers which may accompany pill taking are:
1. Drug allergies: An allergic response to a drug can arise unexpectedly and dramatically, disabling a pilot in flight.
2. Unexpected side reactions: Different people may react in different ways to the same medication. For example, a drug which has no significant side effects in most individuals may, in a few, produce nausea or vertigo.
3. Change of effect: High-altitude flying or “G” forces have been observed to change the effect of some medications.
4. Effect of drug combinations: Two drugs taken at the same time occasionally cancel each other out, render each other more potent, or cause a side reaction not experienced with either medicine alone. For example, dangerously high blood pressure has resulted from the use of nose sprays by person taking antidepressants at the same time. Even eating some foods in combination with certain medicines has produced dangerous conditions.
You should be just as cautious with over-the-counter remedies as with prescription medications. If you are uncertain about taking a particular medicine before or during flight, consult your AME or your personal physician.
Remember, too, that the need for medicine implies the presence of an illness. And if you are ill, you have no more business in the air than a rough-running engine. The safest rule is to take no medicine before or during flight without consulting your AME. Not only might the medication dull your alertness-it might suppress the symptoms of your illness, making you feel better than you really are. No pilot flies as well when his system is run down, even by a cold.
The pilot who flies while ill or while taking disqualifying medication is violating FAR Part 61.45. Most important, however, he is unnecessarily jeopardizing his own and his passengers’s safety.